Kansas, 2007Hail and Damaging Winds in Kansas, July 22, 2007
July 22, 2007 · NWS TOP · 3 events in 2 counties and zones
Several strong thunderstorms developed and produced a few isolated hail and damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong thunderstorms developed and produced a few isolated hail and damaging wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 2:54 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 22, 2:54 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUL 22 2007
.DISCUSSION...
TONIGHT...WATER VAPOR IMAGERY INDICATES AXIS OF UPPER RIDGE OVER THE
WESTERN HIGH PLAINS WITH A RELATIVELY STRONG SHORTWAVE OVER
MINNESOTA. H500 PROFILERS INDICATE A WEAKER UPPER LEVEL WAVE JUST
NORTH OF THE CWA IN SOUTH CENTRAL NE. STATIONARY FRONTAL BOUNDARY
THAT WAS DRAPED ACROSS THE FORECAST AREA HAS WEAKENED TO THE POINT
WHERE IT IS DIFFICULT TO ANALYZE ITS POSITION...HOWEVER A WEAK WIND
SHIFT LINE WAS NOTED ALONG A BEATRICE TO TOPEKA LINE THROUGH
NORTHEAST KS. ISOLATED CONVECTION WAS ONGOING THROUGH PORTIONS OF
EAST CENTRAL KS AND AS FAR NORTHWEST AS MANHATTAN AT FORECAST TIME.
PRECIPITABLE WATER VALUES WERE DOWN TO AROUND 1.5 INCHES
TODAY...HOWEVER THIS AMOUNT IS SUFFICIENT TO PRODUCE ISOLATED
FLOODING PROBLEMS ONCE AGAIN THIS AFTERNOON AS UPPER LEVEL WINDS
REMAIN VERY WEAK...AND STORMS WILL LIKELY REMAIN STATIONARY WHEREVER
THEY DEVELOP THROUGH THE EVENING HOURS. WEAK SHORTWAVE IS EXPECTED
TO KEEP A CHANCE OF ISOLATED CONVECTION GOING THROUGH SUNSET BUT
WOULD EXPECT AFTER SUNSET ISOLATED CONVECTION WILL DIE OUT QUICKLY.
THE NEXT FEATURE OF CONCERN IS THE STRONGER SHORTWAVE OVER MINNESOTA
AT FORECAST TIME. GFS/NAM/UKMET ALL BRING THIS SHORTWAVE OVER THE
RIDGE...SO FAIRLY CONFIDENT IN CONVECTION ASSOCIATED WITH THE
PASSAGE OF THIS WAVE...BUT THE TIMING IS THE MAIN CONCERN AT THIS
TIME. OVERNIGHT IT LOOKS AS THOUGH THE SHORTWAVE WILL REMAIN
NORTHEAST OF THE CWA...HOWEVER GFS/NAM BRING ANOTHER AREA OF
305/310K ISENTROPIC LIFT OVER THE EXTREME NORTHEASTERN PORTION OF
THE CWA...SO HAVE LEFT IN SLIGHT CHANCE POPS AT THIS TIME.
TOMORROW...WITH THE UPPER LEVEL RIDGE BUILT IN OVER THE NORTHERN
PLAINS THE MODELS ARE STRUGGLING TO COME TO A CONSENSUS ON THE
TIMING OF THIS SHORTWAVE. SHORTWAVE WILL MOVE IN FROM THE
NORTHEAST...WHICH IS RELATIVELY RARE...AND ITS SPEED AND STRENGTH
MAY BE MODIFIED BY ANY MCS THAT DEVELOPS OVER IOWA. THE NAM OFFERS
THE QUICKER SOLUTION...WHICH IS CLOSER TO THE UKMET SOLUTION IN
BRINGING THE SHORTWAVE INTO NE KS BY 15Z. GFS IS SLOWER WITH THE
SHORTWAVE MOVING INTO NE KS JUST AFTER 18Z. THE TIMING DIFFERENCES
WILL PLAY A MAJOR ROLE ON THE CHANCES FOR SEVERE WEATHER DURING THE
DAY MONDAY AS A FEW EXTRA HOURS OF DAYTIME HEATING AHEAD OF THE
SHORTWAVE WOULD SIGNIFICANTLY INCREASE INSTABILITY. THE MID TO
UPPER LEVEL FLOW DOES INCREASE AS THE SHORTWAVE APPROACHES...SO
GIVEN SUFFICIENT INSTABILITY THERE IS A CHANCE FOR SOME ORGANIZED
CONVECTION WITH THE NAM ADVERTISING AROUND 30-35 KTS OF DEEP LAYER
SHEAR. BECAUSE OF FEEDBACK PROBLEMS THE 22/12Z GFS HAD MUCH GREATER
DEEP LAYER SHEAR...ON THE ORDER OF 60-70 KTS...HOWEVER THIS LOOKS
VERY UNREALISTIC AS OMEGA AND VORTICITY FIELDS ARE MUCH MORE
AMPLIFIED THAN THEY SHOULD BE. WITH THE EXPECTED INCREASE IN MID TO
UPPER LEVEL FLOW...ESPECIALLY WITH THIS FLOW OUT OF THE
NORTHEAST...THERE IS AT LEAST SOME SUPPORT FOR A SUPERCELL STORM
MODE WITH THE AMOUNT OF INSTABILITY THE BIGGEST QUESTION MARK AT
THIS TIME. IF THE NAM IS CORRECT CLOUD COVER AND MORNING CONVECTION
COULD PREVENT ENOUGH DAYTIME HEATING FOR ORGANIZED SEVERE CONVECTION
TO DEVELOP. IF THE GFS TIMING IS CORRECT COULD SEE A BIGGER THREAT
FOR SEVERE WEATHER TOMORROW. THE MAIN SEVERE HAZARDS WOULD BE LARGE
HAIL AND DAMAGING OUTFLOW WINDS AS LOW LEVEL SHEAR VALUES REMAIN TOO
SMALL FOR A SERIOUS TORNADO THREAT...HOWEVER WITH ANY SUPERCELL
THUNDERSTORM CANNOT RULE OUT THE POSSIBILITY FOR AN ISOLATED TORNADO
AS A WELL DEVELOPED SUPERCELL COULD BE STRONG ENOUGH TO STRETCH
AMBIENT VORTICITY VERTICALLY AND PRODUCE A TORNADO. WITH HIGH
CONFIDENCE IN THE SHORTWAVE PASSAGE...HAVE RAISED POPS INTO THE
LIKELY CATEGORY ACROSS NORTHEAST COUNTIES TOMORROW...AND UPPED POPS
INTO THE 50 PERCENT RANGE FOR ALL AREAS NORTH OF INTERSTATE 35.
MODELS ALL BRING PRECIPITABLE WATER VALUES BACK UP INTO THE 1.75 TO
2.0 INCH RANGE...SO LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING
PROBLEMS IS POSSIBLE. BECAUSE SHORTWAVE IS EXPECTED TO REMAIN
PROGRESSIVE WOULD NOT ANTICIPATE A WIDESPREAD FLOODING PROBLEM.
WITH LIKELY POPS NORTHEAST...HAVE UNDERCUT MAV GUIDANCE ON HIGHS BY
SEVERAL DEGREES. FURTHER WEST MORE DAYTIME HEATING IS LIKELY SO
REMAINED CLOSE TO MAV NUMBERS.
MONDAY NIGHT THROUGH TUES...GFS AND NAM SUGGEST SHORTWAVE FEATURE
TO MOVE THROUGH THE STATE IN THE LATE EVENING HOURS...WITH CURRENT
SPEEDS PROGRESSING MOST PRECIP SOUTHWEST OF THE CWA AFTER
MIDNIGHT. WILL CARRY A CHANCE POP ALL NIGHT TO ALLOW FOR TIMING
DIFFERENCES. WOULD EXPECT THEN TO SEE A BRIEF PERIOD OF SUBSIDENCE
BEHIND THE WAVE ON TUESDAY...BUT DEPENDING ON AMOUNT OF WARMING
ALOFT MAY ALSO GET SOME AFTERNOON ISOLD CONVECTION. WILL DIMINISH
POPS NORTHEAST TO SOUTHWEST INTO TUES EVENING. MID LEVEL TEMPS
AROUND 20C COULD GET TEMPS BACK IN THE UPPER 80S LOWER 90S
ESPECIALLY WITH SOME SUN BREAKING THROUGH TUESDAY.
WED-SUN...RIDGE THEN FLATTENS ACROSS THE NORTHERN US ON WED WHILE
UPPER LOW ON THE EAST COAST MAY CONTINUE TO SIT OVER THE OHIO
VALLEY. ABOUT HALF THE ENSEMBLES BRING THE TROF WESTWARD WHILE THE
REST CARRY IT BACK OFFSHORE. CURRENT OPERATIONAL GFS TAKES ENERGY
THAT MOVES ACROSS SOUTHERN CANADA AND DROPS IT INTO THE BACKSIDE
OF THE UPPER TROF...TRANSITIONING OUR AREA TO NORTHWEST FLOW AND
SLIDING A FRONT SOUTHWARD INTO THE STATE FRIDAY. SOUTHERN PROGRESS
IS SLOW AS FRONT ONCE AGAIN BECOMES PARALLEL TO UPPER FLOW AS TROF
PROGRESSES EAST. WILL LINGER POPS INTO SATURDAY THEN CARRY A DRY
FORECAST FOR SUNDAY. CERTAINLY MANY VARIABLES IN PLAY...ESPECIALLY
FOR FRIDAY AND BEYOND. HAVE GONE VERY CLOSE TO HPC GUIDANCE MOST
GRIDS.
&&
.AVIATION...
INITIAL AVIATION CONCERNS ARE ONCE AGAIN THE POSSIBILITY FOR AN
ISOLATED THUNDERSTORM TO HIT A TAF SITE. THIS SEEMS MORE LIKELY
OVER TOP AND FOE THIS AFTERNOON AS CONVERGENCE AXIS HAS SHIFTED
EAST...HOWEVER WEAK SHORTWAVE AND AFTERNOON HEATING HAS ALLOWED
CONVECTION TO DEVELOP OVER MHK AGAIN THIS AFTERNOON...SO
THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNSET. COULD SEE LOWER
CLOUDS HANG IN OVER TOP AND FOE TONIGHT AS ISENTROPIC LIFT ONCE
AGAIN INITIATES AFTER SUNSET. NEXT CONCERN IS THE PASSAGE OF
POSSIBLE THUNDERSTORM COMPLEX OVER TAF SITES TOMORROW AFTERNOON. AT
THIS TIME DID NOT PLACE TOMORROW CONVECTION IN THE TAFS AS
CONFIDENCE IN CONVECTION OVER TAF SITES BEFORE 18Z WAS LOW...AFTER
18Z COULD SEE CONVECTION NEAR TAF SITES.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CAVANAUGH/67
Hazardous weather outlook, Jul 22, 2:58 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SUN JUL 22 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-231200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SUN JUL 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY
THROUGH TUESDAY NIGHT...AND AGAIN FRIDAY INTO SATURDAY. SOME OF
STORMS MONDAY AND MONDAY NIGHT MAY BE SEVERE AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 22, 5:10 PM CST, 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SUN JUL 22 2007
KSZ036-037-222330-
GEARY-MORRIS-
610 PM CDT SUN JUL 22 2007
THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL REMAIN NEARLY
STATIONARY ACROSS PORTIONS OF SOUTHWESTERN GEARY AND NORTHWESTERN
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40
MPH AND TORRENTIAL RAINFALL. THE THUNDERSTORM WILL AFFECT THE
COMMUNITIES OF OLSON AND SKIDDY AS WELL AS RURAL AREAS OF THE
COUNTIES.
Thunderstorm Wind, Geary
- When
- July 22, 5:28 PM CST
- Where
- Geary County, 11 mi SSW of Junction City
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.883, -96.908
Approximately 8 trees with trunks up to 2 feet in diameter were blown over...near the intersection of highways 157 and 77.
Hail, Dickinson
- When
- July 22, 7:25 PM CST
- Where
- Dickinson County, 3 mi WNW of Carlton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.697, -97.331
Thunderstorm Wind, Dickinson
- When
- July 22, 7:25 PM CST
- Where
- Dickinson County, 3 mi WNW of Carlton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.697, -97.331
A few shingles were torn off the house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Florida, July 22, 20071 death · $8,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 22 to 23, 2007$23,000 · 54 kt wind · 4 events
- Hail in North Dakota, July 22, 20073 in hail · 11 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20071 injured · $10,000 · 55 kt wind · 3 events
- Flash Flooding in Wisconsin, July 22, 2007$14,000 · 2 events
- Hail and Damaging Winds in Florida, July 22, 2007$11,000 · 1 in hail · 6 events
- Heavy Rain in Colorado, July 22, 20073 events
- Hail and Damaging Winds in Colorado, July 22, 2007$1,000 · 57 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 20072 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 20072 events
- Hail in Minnesota, July 22, 20071 in hail · 2 events
- Flooding in Texas, July 22 to 31, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47961, 47960, 47962.